Hail, Kit Carson
- When
- June 19, 4:05 PM MST
- Where
- Kit Carson County, 9.69 mi S of Vona
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.160, -102.740
Thunderstorms developed over eastern Colorado during the afternoon hours producing marginally severe hail as well as three landspout tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed over eastern Colorado during the afternoon hours producing marginally severe hail as well as three landspout tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 19, 1:52 PM MST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 252 PM MDT THU JUN 19 2008 .DISCUSSION...THE UPPER RIDGE WILL SLOWLY MOVE EAST WITH ITS AXIS OVER THE ROCKIES BY SUNDAY. AT THE SURFACE HIGH PRESSURE WILL MOVE INTO NORTHWEST KANSAS BEHIND A FRONT TONIGHT AND REMAIN OVER THE AREA THROUGH THE DAY SATURDAY. SATURDAY NIGHT A TROUGH DEVELOP OVER EASTERN COLORADO AND REMAIN THERE THROUGH SUNDAY NIGHT. THE MAIN FORECAST ISSUES ARE POPS. FOR TONIGHT...WATER VAPOR IMAGERY SHOWING A STRONG SHORTWAVE TROUGH OVER CENTRAL WYOMING/WESTERN COLORADO WHICH SHOULD IMPACT NORTHWEST KANSAS THIS EVENING. THERE IS CURRENTLY A SEVERE THUNDERSTORM WATCH 578 IN EFFECT UNTIL 02Z FOR THE FAR SOUTHWEST ZONES. LARGE HAIL WILL BE THE MAIN THREAT WITH STORMS MOVING SOUTHEAST AROUND 20KTS. THE NAM/GFS BOTH INDICATE THAT THIS FIRST STAGE OF STORMS SHOULD HAVE EXITED THE FORECAST AREA BY 06Z FRI BUT CANNOT RULE NOCTURNAL SHOWERS AND STORMS SO WILL INCLUDE A SLIGHT CHANCE FOR AFTER 06Z BUT SEVERE THREAT SHOULD BE OVER. STRATUS/FOG POTENTIAL LOOKS LOW TONIGHT WITH BOUNDARY LAYER RH STAYING BELOW 90 PERCENT AND SOME LIGHT NORTH WIND. ANY FOG DEVELOPMENT SHOULD BE MINOR. THERE ARE SOME AREAS TO WATCH TONIGHT FOR POSSIBLE HYDRO CONCERNS. THESE COUNTIES ARE RED WILLOW...NORTON AND WICHITA COUNTIES. THE SITUATION DOES NOT WARRANT A WATCH BUT ANY INTENSE RAINFALL OR TRAINING STORMS OVER THOSE AREAS SHOULD BE MONITORED. FRIDAY/FRIDAY NIGHT...A WEAK SHORTWAVE IS INDICATED AND TIMING IS SKETCHY SO WILL GO WITH A SLIGHT CHANCE WHICH AGREES WELL WITH GUIDANCE. SATURDAY/SATURDAY NIGHT...THE NAM/GFS BRINGS ANOTHER WAVE THROUGH. THE NAM IS ADVERTISES A STRONGER WAVE BUT FOR NOW WILL COMPROMISE BETWEEN THE TWO MODELS AND GO WITH A SLIGHT CHANCE. SUNDAY/SUNDAY NIGHT...THE RIDGE AXIS SLIDES SLIGHTLY FURTHER EAST PUTTING THE FORECAST AREA INTO SOUTHWEST FLOW. A SHORTWAVE IS ADVERTISED TO MOVE THROUGH THE FLOW. PLAN TO GO WITH PERSISTENCE AND GO WITH SLIGHT CHANCE POPS IN THE AFTERNOON FOR EASTERN COLORADO AND THE REST OF THE FORECAST AREA SUNDAY NIGHT. FOR TEMPERATURES FOLLOWED THE COOLER MET GUIDANCE FOR MAX TEMPERATURES AND THE MAV GUIDANCE FOR MINS DUE TO EFFECTS FROM CLOUDS AND PRECIPITATION. MAX TEMPERATURES SHOULD START IN THE LOW/MID 80S ON FRIDAY WARMING TO AROUND 90 BY SUNDAY. MIN TEMPERATURES SHOULD RANGE FROM THE LOW/MID 50S WARMING TO THE LOW/MID 60S SUNDAY NIGHT. IN THE EXTENDED...A RIDGE WILL CONTINUE OVER THE ROCKIES WITH SEVERAL SHORTWAVES COMING OVER THE RIDGE INTO NORTHWEST KANSAS. TIMING IS DIFFICULT. A STRONG WAVE IS PROGGED TO MOVE THROUGH MONDAY AFTERNOON/EVENING FOLLOWED BY RIDGING/SUBSIDENCE ON TUESDAY. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE WEDNESDAY AS ANOTHER DECENT WAVE COMES THROUGH WITH SUBSEQUENT RIDGING/SUBSIDENCE ON THURSDAY. 850MB TEMPERATURES ARE GENERALLY IN THE MID 20S RESULTING IN MAX TEMPERATURE READINGS IN THE UPPER 80S WITH SOME LOWER 90S IN THE EAST. MIN TEMPERATURES ARE IN THE LOWER 60S WITH SOME MID 60S IN THE EAST. FS && .AVIATION... 1120 AM MDT THU JUN 19 2008 FOR THE 18Z TAFS. VFR CONDITIONS THROUGH THE MAJORITY OF THE TAF PERIOD. CONVECTION IS EXPECTED TO REDEVELOP THIS AFTERNOON. CIGS AND VIS MAY BE TEMPORARILY REDUCED DURING THUNDERSTORMS. EXPECT THUNDERSTORMS TO END AFTER 06Z. BURTIS && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1022 AM MDT THU JUN 19 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1022 AM MDT THU JUN 19 2008 /1122 AM CDT THU JUN 19 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT AN UPPER LEVEL DISTURBANCE COMBINED WITH LOW LEVEL MOISTURE AND DAYTIME HEATING WILL COMBINE TO GENERATE ANOTHER ROUND OF THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE STORMS MAY BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS...AND AN ISOLATED TORNADO CANNOT BE RULED OUT. FLOODING MAY ALSO BECOME AN ISSUE OVER AREAS WHERE HEAVY RAIN HAS FALLEN OVER PREVIOUS DAYS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS FROM FRIDAY THROUGH SATURDAY NIGHT. AT THIS TIME...IT IS POSSIBLE THAT SOME OF THESE STORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. BURTIS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 407 PM MDT THU JUN 19 2008 COZ091-192215- KIT CARSON COUNTY- 407 PM MDT THU JUN 19 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF ARRIBA...OR 13 MILES SOUTHWEST OF FLAGLER...AND MOVING EAST AT 17 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 426 PM MDT THU JUN 19 2008 COZ091-192245- KIT CARSON COUNTY- 426 PM MDT THU JUN 19 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTH OF SEIBERT...AND MOVING EAST AT 17 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. SOME COMMUNITIES WHICH MAY BE IMPACTED INCLUDE SEIBERT...VONA AND STRATTON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 503 PM MDT THU JUN 19 2008 COZ091-192330- KIT CARSON COUNTY- 503 PM MDT THU JUN 19 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF STRATTON TO 12 MILES SOUTH OF FLAGLER...AND MOVING EAST AT 26 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE.
The Goodland radar (KGLD), 92 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
4 hail, 3 tornado. Local standard time, as filed.
A storm chaser observed a landspout tornado lasting 7 minutes. The landspout remained nearly stationary with no damage reported.
A landspout tornado lasting one minute was observed by both emergency management and storm chasers. No damage occurred with this brief tornado.
A storm chaser reported a diffuse, weakly rotating landspout tornado. This nearly stationary tornado lasted 6 minutes. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyThe tornado archive for Colorado, 2008Warnings in Colorado, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101708, 101711, 101721, 101717, 101722, 101712, 101713.